Skip to main content

How do beta-blockers mask hypoglycemia?

Medically reviewed by Carmen Fookes, BPharm. Last updated on Nov 16, 2021.

Official answer

by Drugs.com

Beta-blockers can mask the symptoms of hypoglycemia, such as a rapid heartbeat and tremor because they block the effects of norepinephrine, which results in a slowing of your heart rate and a reduced tremor. Hunger, irritability, and confusion may be concealed as well. However, sweating remains unmasked and it may be the only recognizable sign of hypoglycemia in people treated with beta-blockers.

People taking beta-blockers who have diabetes may no longer be able to rely on symptoms to tell them that their blood sugars are low. Instead, they should check their blood sugar levels frequently and eat consistently, especially if they’re prone to low blood sugar.

References
  • Vue M, Setter S. Drug-Induced Glucose Alterations Part 1: Drug-Induced Hypoglycemia. Diabetes Spectrum Aug 2011, 24 (3) 171-177; DOI: 10.2337/diaspect.24.3.171

Related medical questions

Related support groups